Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 102, NWS Raleigh, NC

July 4, 2002Guilford County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 4, 2002, 4:04 PM EDT for Guilford County, North Carolina. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 4, 2002, 4:04 PM EDT (20:04 UTC)
Expired
Jul 4, 2002, 4:30 PM EDT
In force
26 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Guilford County, NC

What was reported inside it

TimeReportWhereRemark
Jul 4, 4:05 PM EDTHail 0.75Greensboro, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
1004 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

732 
WUUS52 KRAH 042004
SVRRAH
NCC081-042030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
402 PM EDT THU JUL 4 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GUILFORD COUNTY IN NORTH CAROLINA

* UNTIL 430 PM EDT

* AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NORTHWEST OF THE CITY  GREENSBORO...MOVING WEST 
AT 15 MPH.


THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

$$

RA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:20 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 4, 2:20 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT THU JUL 4 2002

PERSISTENCE FORECAST FOR FRIDAY.
HEAT ADVISORY IS A FIRST PERIOD FORECAST PRODUCT SO WILL DEFER TO
THE MIDNIGHT SHIFT FOR FRIDAY HEAT.

MODELS ARE AGAIN ALL OVER THE PLACE IN THE DETAILS. AVIATION TAKES
MCC VORTICITY OVER NORTH DAKOTA CURRENTLY AND DRIVES IT TO OUR NORTH
BORDER BY SUNRISE SATURDAY. ETA DEVELOPS SURFACE LOW AND DEEPENS IT
AS IT RETROGRADES SOUTHWEST FRIDAY. IN COMBINATION WITH ALLEGED
EXPLOSION OF DIVERGENCE AT 200 MB 00Z SATURDAY...ETA READY TO SUCK
THE WORMS OUT OF THE GROUND WITH LIFT. NGM TAKES SURFACE LIFT 00Z
SATURDAY MORE TO COAST WITH UPPER DIVERGENCE OVER ASHEVILLE. MODELS
WILL BE TRASHED FOR PERSISTENCE FRIDAY.

WITH ETA SURFACE LOW TIGHTENING GRADIENT LATE FRIDAY IT IS FASTER
PULLING THE COOL AIR IN FRIDAY NIGHT. FAVOR SLOWER NGM FOR NOW BUT
COOLER AIR WILL STILL BEGIN TO REACH TO SOUTH BORDER BEFORE SUNRISE
SATURDAY.

LOWS TONIGHT UP SLIGHTLY FROM THIS MORNING. A DIP SATURDAY
MORNING...MORE PRONOUNCED TO THE NORTH.

IN THE EXTENDED...A SLOW WARMING TREND INTO THE EARLY WORK WEEK AND
WILL ADD TINY CHANCE FOR AFTERNOON THUNDERSTORMS TO TUESDAY. STRONG
FRONT FOR THIS TIME OF YEAR FORECAST WEDNESDAY. THIS WILL LIKELY BE
TOO EARLY AND TOO COOL WHEN/IF IT DOES ARRIVE. WILL STAY ON THE WARM
SIDE AND CONTINUE TO CONFINE RAIN CHANCES TO THE AFTERNOON INTO
THURSDAY.

.RAH...NONE...

RLH

In the hours before

Special weather statement, Jul 4, 10:39 AM EDT, 5 hours 25 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-041945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1039 AM EDT THU JUL 4 2002

...SEVERE WEATHER OUTLOOK...

IN CENTRAL NORTH CAROLINA
     ALAMANCE...ANSON...CHATHAM...CUMBERLAND...DAVIDSON...DURHAM...
     EDGECOMBE...FORSYTH...FRANKLIN...GRANVILLE...GUILFORD...
     HALIFAX...HARNETT...HOKE...JOHNSTON...LEE...MONTGOMERY...
     MOORE...NASH...ORANGE...PERSON...RANDOLPH...RICHMOND...
     SAMPSON...SCOTLAND...STANLY...VANCE...WAKE...WARREN...WAYNE AND
     WILSON

.SKYWARN SPOTTERS...
FULL ACTIVATION OF SPOTTER NETWORKS MAY BE REQUESTED FOR LATE THIS
AFTERNOON AND EARLY TONIGHT.

.SYNOPTIC PATTERN...
A WEAK LOW PRESSURE TROUGH AT THE SURFACE STRETCHES FROM ELIZABETH
CITY SOUTHWEST TO FAYETTEVILLE. A HOT UNSTABLE AIR MASS OVER CENTRAL
NORTH CAROLINA WILL BECOME MORE UNSTABLE AS MOISTURE IN THE AIR
COLUMN INCREASES THIS AFTERNOON. THIS WILL COMBINE WITH TEMPERATURES
IN THE 90S TO POTENTIALLY PRODUCE SEVERE THUNDERSTORMS.

.HAZARDOUS WEATHER DETAILS...
THE LOWER ATMOSPHERE IS QUITE WARM AND THE THREAT FOR DAMAGING HAIL
IS SMALL. DOWNBURST THUNDERSTORM GUSTS ARE CONSIDERED TO BE THE
PRIMARY THREAT.

IN ADDITION...SLOW MOVING THUNDERSTORMS MAY POSE A RISK OF MINOR
CURBSIDE FLOODING IS SPOTS.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES OR WARNINGS.
Local storm report, Jul 4, 11:41 AM EDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1141 AM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM     WESTERN WINSTON SALEM    NC   1.00 INCH HAIL
07/03/02   FORSYTH
Local storm report, Jul 4, 12:32 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1232 PM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    WESTERN WINSTON SALEM     NC   WIND DAMAGE
07/03/02   FORSYTH                        ON MEADOWLARK ROAD IN
                                          WESTERN WINSTON
                                          SALEM---TREE BLOWN DOWN ON
                                          A HOUSE , NUMEROUS BRANCHES
                                          SNAPPED OFF AND IN THE
                                          YARDS, BASKETBALL POLE
                                          SNAPPED AND A SMALL TRACTOR
                                          OVERTURNED.
Local storm report, Jul 4, 3:43 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
343 PM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    NORTHWEST GREENSBORO      NC   .75 INCH HAIL
07/04/02   GUILFORD
Local storm report, Jul 4, 3:50 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
350 PM EDT THU JUL 4 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    NORTHWEST GREENSBORO      NC   .75 INCH HAIL
07/04/02   GUILFORD

0350 PM    GREENSBORO                NC   .75 INCH HAIL
07/04/02   GUILFORD                       I-40 AND WENDOVER AV

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:59 PM EDTSevere Thunderstorm WarningRAHWarren31 min
Jul 4, 3:35 PM EDTSevere Thunderstorm WarningRAHGuilford25 min
Jul 4, 4:08 PM EDTSevere Thunderstorm WarningRAHJohnston22 min
Jul 4, 4:48 PM EDTSevere Thunderstorm WarningRAHEdgecombe27 min
Jul 4, 5:40 PM EDTSevere Thunderstorm WarningRAHOrange20 min
Jul 4, 6:24 PM EDTSevere Thunderstorm WarningRAHNash36 min
Jul 4, 6:26 PM EDTSevere Thunderstorm WarningRAHNash34 min
Jul 4, 6:34 PM EDTSevere Thunderstorm WarningRAHMontgomery26 min
Jul 4, 6:48 PM EDTSevere Thunderstorm WarningRAHMoore27 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.